Texas, 2011

Wildfire and Lightning Strike in Texas, July 19 to 24, 2011

July 19 to 24, 2011 · NWS SJT · 3 events in 3 counties and zones

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for late July. Also, an isolated thunderstorm produced a few lightning strikes across West Central Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for late July. Also, an isolated thunderstorm produced a few lightning strikes across West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 19, 11:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 19, 11:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1214 PM CDT TUE JUL 19 2011

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
CUMULUS FIELD REDEVELOPING OVER WEST CENTRAL TEXAS. SOME MID LEVEL
INSTABILITY INDICATED WITH ACC THIS MORNING...SO EXPECT ISOLATED
STORMS THIS AFTERNOON. DUE TO REMOTE NATURE ONLY ADDED A CB TO
TAFS THIS AFTERNOON...EXCEPT KJCT WHERE VCTS IS MENTIONED. VFR
OUTSIDE OF STORMS.

&&

.PREV DISCUSSION... /ISSUED 601 AM CDT TUE JUL 19 2011/

AVIATION...
/12Z UPDATE/

A DISTURBANCE MOVING WEST ACROSS THE SOUTHERN PORTIONS OF WEST
CENTRAL TEXAS THIS AFTERNOON INTO THIS EVENING WILL BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHERN
TERMINALS. HAVE INCLUDED VCTS FOR KSJT AND A CHANCE OF
THUNDERSTORMS FOR THE REMAINDER OF THE SOUTHERN TERMINALS.
OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD
WITH GENERALLY LIGHT SOUTHEASTERLY WINDS...EXCEPT IN THE VICINITY
OF ANY THUNDERSTORMS WHERE GUSTY SURFACE WINDS ARE LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	102  75 100  75 101 /  10  10  10  10  10
SAN ANGELO 	101  75 100  76 101 /  10  10  10  10  10
JUNCTION 	 98  74  96  75  99 /  20  10  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, Jul 19, 2:11 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 AM CDT TUE JUL 19 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG THE INTERSTATE 10 CORRIDOR. THE MAIN
HAZARDS WILL BE DEADLY LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY
AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM SONORA TO CROSS
PLAINS. THE MAIN HAZARDS WILL BE DEADLY LIGHTNING AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 73 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 wildfire, 1 lightning. Local standard time, as filed.

Wildfire, Sterling

When
July 19, 12:00 PM CST to July 20, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Newspaper
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Firefighters with Sterling and Glasscock counties and the Texas Forest Service had a Sterling County wildfire nearly 100 percent contained by Wednesday, according to the service. The forest service reported 60 wind turbines and oil and gas infrastructure were at risk during the fire, which burned about 17 miles northwest of Sterling County. The Stewart Fire, which damaged about 1,748 acres, was 95 percent contained, according to a Wednesday morning report.

Lightning, Coke

When
July 22, 7:30 PM CST
Where
Coke County, 6.88 mi SSW of Edith
Property damage
$5,000
Reported by
COOP Observer
Coordinates
31.810, -100.650

A lightning strike damaged a chimney and a television.

Wildfire, San Saba

When
July 23, 4:00 PM CST to July 24, 12:00 AM CST
Where
San Saba forecast zone
Reported by
Park/Forest Service
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The Regency Fire in San Saba County burned approximately 302 acres. It was located near Spring Creek Cemetery on County Road 133. Several homes were threatened but were saved by firefighters. This fire was 100 percent contained. The times are estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336513, 336517, 336515.